Alert archive / Oregon / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 9, 2017, 7:12 PM PDT for Jackson County, Oregon. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 7:12 PM PDT (02:12 UTC)
- Expired
- Aug 9, 2017, 7:30 PM PDT
- In force
- 18 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Jackson County, OR
The radar
The Medford radar (KMAX), 66 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 715 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 2870 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248 WUUS56 KMFR 100212 SVRMFR ORC029-100245- /O.NEW.KMFR.SV.W.0036.170810T0212Z-170810T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Medford OR 712 PM PDT WED AUG 9 2017 The National Weather Service in Medford has issued a * Severe Thunderstorm Warning for... East central Jackson County in southwestern Oregon... * Until 745 PM PDT * At 712 PM PDT, a severe thunderstorm was located over Joseph Stewart State Park, or 25 miles northeast of Medford, moving west at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Casey State Park, Lost Creek Lake, Joseph Stewart State Park and Rogue Elk Park. * This includes... Highway 62 in Oregon between mile markers 24 and 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4272 12252 4263 12245 4256 12274 4272 12283 TIME...MOT...LOC 0212Z 078DEG 18KT 4265 12260 HAIL...1.00IN WIND...<50MPH $$ MAS
2 follow-up statements
338 WWUS56 KMFR 100226 SVSMFR Severe Weather Statement National Weather Service Medford OR 726 PM PDT WED AUG 9 2017 ORC029-100245- /O.CON.KMFR.SV.W.0036.000000T0000Z-170810T0245Z/ Jackson OR- 726 PM PDT WED AUG 9 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR EAST CENTRAL JACKSON COUNTY... At 725 PM PDT, a severe thunderstorm was located over Joseph Stewart State Park, or 25 miles northeast of Medford, moving west at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Casey State Park, Lost Creek Lake, Joseph Stewart State Park and Rogue Elk Park. * This includes... Highway 62 in Oregon between mile markers 24 and 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4272 12252 4263 12245 4256 12274 4272 12283 TIME...MOT...LOC 0225Z 094DEG 8KT 4266 12261 HAIL...1.00IN WIND...<50MPH $$ MAS
106
WWUS56 KMFR 100230
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
730 PM PDT WED AUG 9 2017
ORC029-100240-
/O.CAN.KMFR.SV.W.0036.000000T0000Z-170810T0245Z/
Jackson OR-
730 PM PDT WED AUG 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4272 12252 4263 12245 4256 12274 4272 12283
TIME...MOT...LOC 0229Z 078DEG 18KT 4266 12262
$$
MASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:56 PM PDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 9, 2:56 PM PDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Medford OR
256 PM PDT Wed Aug 9 2017
.SHORT TERM...An upper low off the coast of northern California
today will gradually move inland Thursday. This low will bring
scattered thunderstorms to inland areas today and Thursday. These
storms may be strong and will bring hail and gusty erratic winds.
Additionally there is a marginal chance for severe storms this
afternoon and evening.
Overall, the weather pattern is very similar today compared to
yesterday and expect thunderstorms to develop across northern
California and from the Cascades eastward in southern Oregon this
afternoon. With easterly to southeasterly flow expect storms to
move off the Cascades and Siskiyous into western valleys. High
resolution models continue to show the best chance for
thunderstorms in areas west of the Cascades over Jackson and
eastern Douglas counties late this afternoon and this evening.
However, storms may drift into Josephine, Curry and western and
central Douglas county as well.
An upper level deformation zone combined with daytime instability,
mid level moisture and CAPE is expected to result in some strong
storms developing. The marginal risk for severe storms containing
large hail and/or strong damaging winds is mainly over eastern
Douglas, Jackson, Klamath, Lake, Siskiyou and Modoc counties
today. Even non-severe thunderstorms will bring gusty winds and
small hail with moderate to heavy rain likely in the core of these
storms. Lightning from thunderstorms will result in critical fire
weather conditions again today with new wildfire starts possible,
especially where lightning occurs outside of the area of
significant rain. For those outside today, keep aware and head to
safety in the event of thunderstorms developing nearby.
Thunderstorm activity has already begun this afternoon across
northern California with towering cumulus building over the
Siskiyous, Southern Oregon Cascades north of Crater Lake and
across northern Klamath county and Lake county. Mid and upper
level clouds over central Klamath county have limited instability
and heating and storms may be slower to develop in this area.
Thunderstorms are expected to increase in coverage late this
afternoon with storms spreading into western areas by early this
evening. Some lingering weaker nocturnal thunderstorms and showers
are possible tonight into Thursday morning over the area.
As this low gradually moves inland over the region on Thursday,
it will bring southeast moist flow over the area and upper level
forcing. This combined with daytime instability will likely bring
scattered thunderstorms to the area Thursday afternoon and
evening. This upper disturbance will then weaken and shift to the
northeast on Friday while a broad upper trough develops off the
Pacific Northwest coast. As a result, on Friday expect decreasing
chances for thunderstorms with a slight chance over northern
California and from the western Cascade foothills eastward.
On Saturday, expect the upper trough offshore to move into the
coast. This will bring slightly cooler temperatures. Also lingering
moisture and instability will bring a slight chance for
thunderstorms to portions of Northern California and from the
Southern Oregon Cascades eastward Saturday afternoon and evening.
.LONG TERM...Sunday onward.
The model guidance has come a bit more in line this last few runs.
The ECMWF is no longer showing the low sitting off our coast.
Instead, both models are showing a trough kick through to our north
through Washington and northern Oregon. We can still count on an
increase in winds. The chance for some rain showers has decreased
versus last run.
As for thunderstorms during this forecast period, the best chance
looks like Monday afternoon and evening as both models are
suggesting convecting over the Siskiyous and over parts of the
eastside. After that, temperatures fall back to more seasonal
normals. -Smith
&&
.AVIATION...09/18Z TAF CYCLE...Along the coast and over the coastal
waters...Areas of MVFR/IFR cigs/vsbys over the waters and along the
coast will continue for the morning hours. The sun is slowly
burning off the stratus deck, but it should stay over TAF site KOTH
and areas a few miles away from the coast. As for Inland areas, the
smoke is really starting to settle in with reports of visibility down
to 2 miles near Sutherlin and 5 miles near TAF site RBG. with no
wind shift in sight, valleys will see poor visibilities unless some
thunderstorms roll through and clean things up a bit. Thunderstorms
are expected for this afternoon and evening near TAF sites MFR and
LMT during the afternoon hours. Like yesterday, expect
gusty winds from these slow moving as these storms pulse up and
down.
-Smith
&&
.MARINE...Updated 230 PM PDT Wednesday 9 August 2017...Winds
will remain highest south of Cape Blanco through early next week.
High pressure offshore and low pressure inland will persist through
Saturday. North winds will trend to a minimum early Friday with
light to moderate seas dominated by a fresh northwest swell at 7 to
9 seconds. Winds then increase modestly into Saturday as the high
moves closer to shore. The approach of a cold front will likely
bring shifting winds Saturday night into Sunday. Much stronger north
winds and rapidly rising seas are likely to follow early next week
with gales possible south of Cape Blanco. -DW
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ624-625.
Red Flag Warning from noon to 10 PM PDT Thursday for ORZ624-625.
Red Flag Warning until 10 PM PDT this evening for ORZ616-619.
Red Flag Warning from noon to 10 PM PDT Thursday for ORZ616-619.
Red Flag Warning until 10 PM PDT this evening for
ORZ617-620>623.
Red Flag Warning from noon to 10 PM PDT Thursday for
ORZ617-620>623.
CA...Red Flag Warning until 10 PM PDT this evening for
CAZ280>282-284.
Red Flag Warning from noon to 10 PM PDT Thursday for
CAZ280>282-284.
Red Flag Warning until 10 PM PDT this evening for CAZ285.
Red Flag Warning from noon to 10 PM PDT Thursday for CAZ285.
Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 2 PM PDT this
afternoon for PZZ356-376.
CCIn the hours before
Special weather statement, Aug 9, 5:21 PM PDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Medford OR 521 PM PDT WED AUG 9 2017 CAZ083-084-ORZ028-029-100045- North Central and Southeast Siskiyou County CA- Northeast Siskiyou and Northwest Modoc Counties CA- Siskiyou Mountains and Southern Oregon Cascades OR-Klamath Basin OR- 521 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU AND SOUTHERN KLAMATH COUNTIES UNTIL 545 PM PDT... At 520 PM PDT, Doppler radar was tracking a strong thunderstorm near Klamath River Campground, or 22 miles southwest of Klamath Falls, moving north at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Klamath River Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4191 12198 4190 12216 4208 12221 4208 12193 TIME...MOT...LOC 0020Z 174DEG 6KT 4199 12207 MAS
Special weather statement, Aug 9, 5:27 PM PDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Medford OR
527 PM PDT WED AUG 9 2017
CAZ083-100100-
North Central and Southeast Siskiyou County CA-
527 PM PDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SISKIYOU COUNTY
UNTIL 600 PM PDT...
At 527 PM PDT, Doppler radar was tracking a strong thunderstorm near
Trout Creek Campground, or 21 miles east of Mount Shasta, moving
north at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Trout Creek Campground and Pilgrim Creek Snow Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4131 12168 4132 12201 4150 12210 4147 12175
4139 12160
TIME...MOT...LOC 0027Z 168DEG 15KT 4137 12191
MASSpecial weather statement, Aug 9, 5:35 PM PDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Medford OR
535 PM PDT WED AUG 9 2017
CAZ081-100100-
Central Siskiyou County CA-
535 PM PDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SISKIYOU COUNTY
UNTIL 600 PM PDT...
At 535 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hornbrook, or 11 miles north of Yreka, moving northwest at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hornbrook.
* This includes...
Highway 96 in California near mile marker 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4182 12247 4182 12255 4190 12270 4198 12279
4198 12256
TIME...MOT...LOC 0035Z 146DEG 13KT 4188 12256
MASSpecial weather statement, Aug 9, 6:27 PM PDT, 45 minutes before
Special Weather Statement National Weather Service Medford OR 627 PM PDT WED AUG 9 2017 CAZ084-100200- Northeast Siskiyou and Northwest Modoc Counties CA- 627 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU COUNTY UNTIL 700 PM PDT... At 627 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Lower Klamath Wildlife Refuge, or 23 miles south of Klamath Falls, moving northwest at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Siskiyou County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4183 12169 4175 12185 4185 12196 4195 12170 TIME...MOT...LOC 0127Z 149DEG 5KT 4187 12178 MAS
Special weather statement, Aug 9, 6:30 PM PDT, 42 minutes before
Special Weather Statement National Weather Service Medford OR 630 PM PDT WED AUG 9 2017 ORZ026-028-100200- Siskiyou Mountains and Southern Oregon Cascades-Jackson County- 630 PM PDT WED AUG 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON COUNTY... At 629 PM PDT, a strong thunderstorm was located near Prospect, or 17 miles southwest of Crater Lake, moving west at 15 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. This storm will remain over mainly rural areas of northeastern Siskiyou Mountains and Southern Oregon Cascades and northeastern Jackson County Counties. * This includes... Highway 62 in Oregon between mile markers 47 and 48. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4279 12232 4266 12232 4265 12248 4281 12249 TIME...MOT...LOC 0129Z 088DEG 12KT 4273 12238 CZS
Special weather statement, Aug 9, 7:02 PM PDT, 10 minutes before
Special Weather Statement National Weather Service Medford OR 702 PM PDT WED AUG 9 2017 ORZ026-028-100230- Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR- 702 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JACKSON COUNTY UNTIL 730 PM PDT... At 701 PM PDT, Doppler radar was tracking a strong thunderstorm near Prospect State Scenic Viewpoint, or 24 miles southwest of Crater Lake, moving southwest at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Joseph Stewart State Park and Prospect State Scenic Viewpoint. * This includes... Highway 62 in Oregon between mile markers 34 and 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4272 12248 4263 12242 4255 12256 4272 12265 TIME...MOT...LOC 0201Z 057DEG 11KT 4265 12249 MAS
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:03 PM PDT | Special Weather Statement | MFR | 27 min | |
| Aug 9, 5:21 PM PDT | Special Weather Statement | MFR | 24 min | |
| Aug 9, 5:27 PM PDT | Special Weather Statement | MFR | 33 min | |
| Aug 9, 6:27 PM PDT | Special Weather Statement | MFR | 33 min | |
| Aug 9, 6:30 PM PDT | Special Weather Statement | MFR | Jackson | 30 min |
| Aug 9, 7:02 PM PDT | Special Weather Statement | MFR | Jackson | 28 min |
| Aug 9, 9:25 PM PDT | Special Weather Statement | MFR | Jackson | 35 min |
| Aug 9, 9:58 PM PDT | Special Weather Statement | MFR | Jackson | 32 min |
| Aug 9, 10:06 PM PDT | Special Weather Statement | MFR | Jackson | 24 min |
| Aug 10, 3:08 PM PDT | Special Weather Statement | MFR | 37 min | |
| Aug 10, 3:45 PM PDT | Special Weather Statement | MFR | Douglas | 30 min |
| Aug 10, 3:56 PM PDT | Special Weather Statement | MFR | 34 min | |
| Aug 10, 4:02 PM PDT | Special Weather Statement | MFR | 28 min | |
| Aug 10, 4:14 PM PDT | Special Weather Statement | MFR | Jackson | 31 min |
| Aug 10, 4:50 PM PDT | Special Weather Statement | MFR | Jackson | 25 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.